was diagnosed 2 weeks ago with PMR -GCA and put on 30mg pred, but I still have most of the symptoms , neck and shoulder pain, head pains,

palpertations, lethargic, leg aches i have dropped by 5mg to 25mg and have to drop another 5mls tomorrow, should i at least be feeling slightly better ? because i really feel aweful , i have an appointment at the hospital on 24th october and by that time i will be on 10mg pred ,have spoken to my GP on the phone but i would like some reasurance as to h

ow i should be feeling , i feel like i have been left to "get on with it" i find it very frightening!!!

15 Replies

oldestnewest
  • I felt bad at the drop too, so not uncommon, good luck.

  • Hi Lynabelle, 30mg is not the normal dose for GCA - it is much higher and the reduction rate for PMR should be much slower than that too. People, on average, take roughly 2 years to get off steroids. You should not be reducing if your symptoms are not reasonably managed and unless your bloods are ok (assuming you have blood changes, not everyone does). I started on 30 mg last Dec, now on 12.5 and had a flare at 16mg as the drop was too fast. There are guidlines for PMR and GCA and they advise much slower than your doctor is aiming for.

    Margaret

  • I was diagnosed with PMR on the 6th go Aug this year,started taking Pred on the 17th of Aug,dosage was 20 mg straight away I felt the difference no pain.then had a blood test count which was ok, so on the 8th sept my dosage came down to 15 mgs,this dosage was fine had some ache an pain but comfortable,had another blood test blood test count again was ok ,dosage came down to 12.5mgs that reduction was ok ,will have another blood test on the 8th of oct so depending on the blood count the dosage will be reduce.so agreeing with comment mention above depending on your blood count your GP should reduce the dosage.for me at the moment my worry is that I had a dexa scan yesterday an I am in the hi risk not so much with the hips but with the spine,so when my GP receive the result then will have to take some vitamins to counter the bone loss. So if any one out there have any advice for me to deal with this ,then all info is appreciated, have a good day.

  • Hi I was diagnosed with PMR and GCA and put on 60mg a day with instant relief but when it was time to go down the symptoms came back so on experimentation with the rhumatologist

    I was only able to come down half a gram at a time which has helped on the odd occasion that I have tried to go down faster I have landed up taking at least 10gm more to get rid of the symptoms. Gradualy I am getting there after over 2 years but my Dr says I may have to stay on a maintenance does of about 2mg when I get down to that. I had the illness 10 years ago...this is the second time around so that is why he suggests the maintenance does.

    Trust you feel better soon

    Grace

  • Hi Lynabelle,

    So sorry to hear you are feeling so poorly. I agree with Meggies that the dosage is usually higher for GCA. I was diagnosed with PMR is August 2010 and was put on 20 mg prednisolone, then further tests a week later confirmed that I also had GCA. My dosage was immediately doubled to 40mg. After 2 years I am now down to 6.5mg but struggling to get lower. Please don't feel that you are alone. Most of us are also feeling that we just have to get on with it. Don't give up and try to remain positive. Take care.

    Kind regards

    Sue

  • Hi Lynabelle

    I have been on steroids since February and have good days and bad got down to 2mg then back up to 20mg. Now having to start reducing again but head not so good. So have been told to go back up to 20mg.

    Things will get better for all of us one day. Just hang in there.

    Adelle

  • need to have more bloods done next week ready for hospital appointment on 24th october ,thanks to everyone for getting back to me and yes i think i should be on a higher dose but a bit scared to do anything without doctors permission, i will speak to my GP next week i think as I am not able to do much and have a 5 year old granddaughter to look after , 2 dogs that are going stir crazy and a husband who is run ragged , and i am lay here helpless (so frustrating) but at least thanks to this website i am not alone and there are people much worse than me , once again thank you all x

  • Lynabelle

    So sorry you are feeling alone and so low - remember that steroids can affect mood swings and make you feel wretched - it is diffcult to know if it is the PMR/GCA that is causing you problems or the treatment. I would advise you to go back to the GP as soon as possible the dosage does appear to be a bit low (the normal start dosage is 60mg). Unfortunately with these illnesses it is hit and miss with the treatment. If the headache gets significantly worse then you must get treatment immediately.

    You are not alone - there are many of us out here suffering but at least we can moan to each other!!

    Margaret

  • Lynabelle

    If you have been dignosed with GCA, then you should have been put on a starting dose of at least 40mgs to protect your eyesight and the dose should not be reduced until repeat blood tests show that your inflammation is under control and the majority of your pain has eased.

    You will find the British Society of Rheumatologists Guidelines for the Management of PMR and GCA on the PMRGCAuk website or you can Google them, download a copy and take it to your GP.

    If you suddenly develop any problems with your vision or jaw pain on chewing then you should go immediately to A&E - such symptoms could mean that your eyesight is at risk. Once GCA was suspected, I was immediately prescribed a daily dose of 40mgs of Prednisolone and fast-tracked to a rheumatologist in just a few days and my eyesight was saved.

    I do wish you well.

  • akumal

    Most people on long term steroids are prescribed calcium plus Vit.D supplements to protect their bones from the possible bone thinning side effect of the medication.

    My last two scans have shown that I am in the osteopenic range so not yet osteoporosis. I haven't been able to take calcium supplements because of another health problem but throughout steroid treatment I ensured that my diet contained as much dietary calcium as possible, plus several servings of oily fish a week, plus I walked every day (as far as pain allowed) - an excellent weight-bearing exercise, essential for our bones.

    If you get in touch with Arthritis Research UK, they will send you a free copy of their booklet on Osteoporosis which you may find helpful.

    Hope that helps.

  • Hi Lynabelle,

    You have GCA, the much more serious form of PMR - the two are closely linked. I was put on 30mg for PMR alone and the pain went in 3 hours. GCA is much more hard to control and, therefore, needs a higher dose than you have been prescribed, between 40 and 60mg. You say your GP is advising that you should be on 10mg at the time you see a specialist. You must get back to your GP and advise him about your present symptoms. Ask him to refer to the the BRITISH SOCIETY OF RHEUMATOLOGISTS GUIDELINES reguarding the treatment regime for your illnesses. Check Celtic's reply. On the treatment plan your GP has planned you could be in serious trouble regarding a possible flare in the symptoms of GCA.

    Pats

  • I HAVE G C A and started on 60mg in June due to loss of sight in one eye and it takes time to settle down to reduced doses i have for first time this month felt a little better so keep close eye on pain in jaw or neck and refer back to GP or hospital ,mine was one off does not happen often so no worry ,reducing is slow ,but does get easier so hang in take care .

    Noreen

  • Hi all..The BSR guidelines for the management of GCA and PMR can be downloaded on our website. pmrgcauk.com/resources_publ...

    The GCAdoc is 11 pages and the PMR one is 5 pages.

  • HI ,Reduced to day from 10mg to 9mg no more reduction till next month ,but feel worn out and worried ,want to stay put i started on 60mg six months ago ,each time i have reduced have felt like this ,but is is getting easier ,so lets hope you will feel better as time goes by .good luck

  • It has taken me 3 and a half years to go from 20mlg to 6 and I have a bad time going down 1 mlg. I can't see anyway you can reduce that much by Oct. I had a lot of leg pain and stiffness it drove me nuts until I raised my dose. If you still have PMR symptoms you can't reduce the prednisone. I have had pmr for 4 and a half years and was recently at 6 mgs had a bad flair up and am back at 10, I feel pretty good now. Ill wait a month and try for 9.5 mlgs. Drs almost always want you to reduce way too quickly.

You may also like...